What causes memory loss and topographical disorientation after taking Scopolamine?

default
Posted on Tue, 16 Jun 2015 in Brain and Spine
Question: Three years ago my wife was prescribed a scopolamine patch that she used for three weeks during a trip to Australia that was needed to address her history of motion sickness. She did not have motion sickness during the trip but suffered from memory loss and loss of sense of direction. The problem has persisted. There was a diagnosis of mild cognitive impairment and Adderall was prescribed. There was no significant improvement in memory or sense of direction. Recently she was prescribed Namenda which seemed to worsen the problem and cause mood changes. She has had a history of problems with pain medications and is very cautious about using them. Is it possible that there has been a misdiagnosis of Alzheimer's or dementia and that she is really suffering from the continuing impact of scopolamine and the usage of Adderall and Namenda?
doctor
Answered by Dr. Shubham Mehta 1 hour later
Brief Answer:
scopolamine induced or age related cognitive impairment.

Detailed Answer:
Hello
Welcome to HCM.
I understand your concerns for your wife.

Scopolamine is well-known in inducing cognitive deficits but most of the effects are short-term.

There is a possibility that she might have developed memory loss and loss of sense of direction due to scopolamine. Or it could have acted as a contributing factor for an ongoing age-related cognitive impairment in her.

I am unable to understand why adderall was given to her for mild cognitive impairment. This is not the first line drug.

Irrespective of why there were cognitive deficits, I would suggest donepezil (aricept) for her for mild cognitive impairment. She is not tolerating namenda. So, Aricept would be the best choice for her.
Kindly consult her doctor and discuss this.

Hope this helps.
Take care.
Thanks.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shubham Mehta 2 hours later
Thank you. My point is this: prior to scopolamine my wife had no memory problems and her sense of direction was equal to a GPS. Since that time her memory and sense of direction have declined. Doctors have prescribed Adderall, Aircept, and Namenda with no improvements and some decline. Long before the scopolamine she had a strong sensitivity to pain medications and on occasion had asked doctors to prescribe weaker solutions. When they insisted on the stronger solution she experienced hallucinations and they then settled on a lesser alternative. My view is that the source of her problem and damage is scopolamine and the solutions to address Alzheimer's and dementia are not the answer. Is there any basis for my conclusion and is there any way to determine what is the problem and what should be the solution. Thank you.
Thank you. My point is this: prior to scopolamine my wife had no memory problems and her sense of direction was equal to a GPS. Since that time her memory and sense of direction have declined. Doctors have prescribed Adderall, Aircept, and Namenda with no improvements and some decline. Long before the scopolamine she had a strong sensitivity to pain medications and on occasion had asked doctors to prescribe weaker solutions. When they insisted on the stronger solution she experienced hallucinations and they then settled on a lesser alternative. My view is that the source of her problem and damage is scopolamine and the solutions to address Alzheimer's and dementia are not the answer. Is there any basis for my conclusion and is there any way to determine what is the problem and what should be the solution. Thank you.

Asked by Me , 0 minutes ago
Thank you. My point is this: prior to scopolamine my wife had no memory problems and her sense of direction was equal to a GPS. Since that time her memory and sense of direction have declined. Doctors have prescribed Adderall, Aircept, and Namenda with no improvements and some decline. Long before the scopolamine she had a strong sensitivity to pain medications and on occasion had asked doctors to prescribe weaker solutions. When they insisted on the stronger solution she experienced hallucinations and they then settled on a lesser alternative. My view is that the source of her problem and damage is scopolamine and the solutions to address Alzheimer's and dementia are not the answer. Is there any basis for my conclusion and is there any way to determine what is the problem and what should be the solution. Thank you.
doctor
Answered by Dr. Shubham Mehta 3 hours later
Brief Answer:
a neurological examination needed.

Detailed Answer:
You are most welcome :)

Scopolamine-induced cognitive deficits are almost similar to Alzheimer's dementia.
Even, scopolamine has been used in research to artificially induce dementia and then study novel drug treatments for the same.
Therefore, the drug treatment for both conditions are similar.

However, I am concerned about how could the memory deficits persist for 3 long years if they were scopolamine-induced. This is a bit unusual. Usually these deficits are short-lasting and reversible.

Thus, I would suggest you to consult a neurologist for proper examination of your wife. It has to examined whether there are just isolated memory deficits or an ongoing neurological pathology.
If needed, a brain imaging (MRI or CT scan) should be conducted for her.
This will guide in further treatment.

Hope I have answered your query satisfactorily.

Feel free to ask further.
I wish speedy recovery for your wife.
Thanks.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shubham Mehta

Psychiatrist

Practicing since :2008

Answered : 2004 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,   ,  

Recent questions on  Donepezil

doctor1 MD

can Levothyroxine, lisinopril,donepezil, meloxicam, tylenol, metoprolol tartrate, Lorazepam and pantoprazole be crushed? My 90 year old grandmother...

doctor1 MD

Is microvascular leukoencephalopathy progressive? My mother had an MRI done in 2007 showing white matter disease, subcortical atrophy and small...

doctor1 MD

My husband who has Lewy Body dementia was prescribed Anantadine for the first time. He was told to take 1 -100 mg tablet in the am and another at...

doctor1 MD

Is there any evidence that donepezil can cause a false negative with hydrocodone?

doctor1 MD

I am entering the moderate phase of AZ. I am on 10 mg for 3 month. I feel I should be considering moving to 23 mg of Donepezil . What do you think?

doctor1 MD

Are there medications that slow memory loss (over the counter).

doctor1 MD

My dad is a 90yr male. he has Hypertension. DM II , Alzheimers dis. and diagnosed and treated for rectal cancer in march of 2010. completed...

Get personalised answers from verified doctor in minutes across 80+ specialties

136 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2